Alert archive / Iowa / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Des Moines, IA

May 14, 201325 counties in Iowa

NWS Des Moines, IA issued this red flag warning at May 14, 2013, 4:21 AM CDT for 25 counties in Iowa. It took effect at May 14, 2013, 12:00 PM CDT. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2013, 4:21 AM CDT (09:21 UTC)
In effect from
May 14, 2013, 12:00 PM CDT
Expired
May 14, 2013, 8:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
All 25 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:43 PM CDTTSTM WND GST 654 S Humboldt, IATRAINED SPOTTER REPORTED WIND GUSTS ESTIMATED BETWEEN 60 AND 75 MPH ALONG WITH A LARGE DUST CLOUD NEAR A THUNDERSTORM.
May 14, 4:50 PM CDTTSTM WND DMG1 W Swaledale, IACERRO GORDO COUNTY DISPATCH RELAYED A PUBLIC REPORT OF STRONG WINDS BLOWING SHINGLES OFF A ROOF BETWEEN INTERSTATE 35 AND SWALEDALE.
May 14, 4:50 PM CDTTSTM WND GST 59Clarion, IACLARION AWOS MEASURED A GUST TO 51 KNOTS.
May 14, 5:00 PM CDTTSTM WND GST 64Carroll, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3397 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS83 KDMX 140921
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT TUE MAY 14 2013

...DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

.STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH AND GUSTS TO NEAR
40 MPH...COMBINED WITH VERY LOW RELATIVE HUMIDITY WILL RESULT IN
DANGEROUS FIRE WEATHER CONDITIONS OVER MUCH OF NORTHERN AND
WESTERN IOWA BY THIS AFTERNOON AND INTO THE EARLY EVENING.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-
141730-
/O.UPG.KDMX.FW.A.0001.130514T1700Z-130515T0100Z/
/O.NEW.KDMX.FW.W.0001.130514T1700Z-130515T0100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-
421 AM CDT TUE MAY 14 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG
WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM
NOON TODAY TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* TIMING...THE RELATIVE HUMIDITY WILL DIP BELOW 25 PERCENT BY NOON
  AND CONTINUE TO DECREASE DURING THE AFTERNOON. THE LOWEST
  RELATIVE HUMIDITY AND THE STRONGEST WINDS ARE EXPECTED BETWEEN 1
  PM AND 5 PM TODAY.

* AFFECTED AREA...WEST CENTRAL TO NORTH CENTRAL IOWA. 

* WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS AS
  HIGH AS 40 MPH ARE POSSIBLE BY THIS AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* FUEL...MANY WILD GRASSES ARE NOT FULLY GREEN AS A RESULT OF THE 
  LATE SPRING AND COULD POTENTIALLY BURN MORE EASILY THAN IS
  TYPICAL FOR THIS TIME OF YEAR.

* IMPACTS...FIRES WILL SPREAD QUICKLY IN THESE DANGEROUS
  CONDITIONS AND BURNING IS STRONGLY DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

PODRAZIK
1 follow-up statement
113 
WWUS83 KDMX 142034
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT TUE MAY 14 2013

...DANGEROUS FIRE WEATHER CONDITIONS THROUGH EARLY EVENING...

.STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH AND GUSTS TO
NEAR 35 MPH... WILL CONTINUE FOR THE NEXT SEVERAL HOURS. THIS COMBINED
WITH VERY LOW RELATIVE HUMIDITY WILL RESULT IN DANGEROUS FIRE
WEATHER CONDITIONS OVER MUCH OF NORTHERN AND WESTERN IOWA INTO THE
EARLY EVENING.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-
150100-
/O.CON.KDMX.FW.W.0001.000000T0000Z-130515T0100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-
334 PM CDT TUE MAY 14 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* SHORT TERM TRENDS...RELATIVE HUMIDITY WILL STAY BELOW 25 PERCENT
  BY THROUGH EARLY EVENING AND BEGIN TO INCREASE AFTER 7 PM. 

* AFFECTED AREA...WEST CENTRAL TO NORTH CENTRAL IOWA.

* WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS AS
  HIGH AS 40 MPH FOR THE NEXT FEW HOURS.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 25 PERCENT.

* FUEL...MANY WILD GRASSES ARE NOT FULLY GREEN AS A RESULT OF 
  THE LATE SPRING AND COULD POTENTIALLY BURN MORE EASILY THAN IS 
  TYPICAL FOR THIS TIME OF YEAR. 

* IMPACTS...FIRES WILL SPREAD QUICKLY IN THESE DANGEROUS
  CONDITIONS AND BURNING OF ANY KIND IS STRONGLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

REV

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at May 14, 4:08 AM CDT, 13 minutes earlier.

Area forecast discussion, May 14, 4:08 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
408 AM CDT TUE MAY 14 2013

.SHORT TERM.../TODAY /...
ISSUED AT 407 AM CDT TUE MAY 14 2013

FORECAST CHALLENGE TODAY IS WITH RECORD OR
NEAR RECORD HIGH MAX TEMPS...DEW POINTS AND WINDS. MODELS STILL
INITIALIZING TOO MOIST WITH THE RAP CONTINUING TO BE THE DRY
SOLUTION TODAY. RAP ALSO HAS THE BETTER HANDLE ON THE TEMPS
TODAY...SO LEANED CLOSER TO THE RAP SOLUTION.

WINDS WILL INCREASE LATE THIS MORNING AND CONTINUE TO MIX DURING THE
AFTERNOON WITH RAP SHOWING THE BEST DRY ADIABATIC SOUNDING. MIXING
TO 850MB SHOULD TAP INTO THE +25C TEMPERATURES ADVECTING INTO
WESTERN TO NORTHERN IOWA BY THIS AFTERNOON. NAM/GFS/ECMWF SOUNDINGS
ARE NOT AS AGGRESSIVE WITH THE MIXING TODAY...AND POSSIBLY ONE
REASON THESE MODELS OVERDOING THE DEW POINTS. TEMPS OVERNIGHT
REMAINING IN THE UPPER 50S/LOWER 60S ACROSS MUCH OF THE FORECAST
AREA...AND WITH THE NORTHWEST FORECAST AREA RISING 2-4 DEGREES
WARMER MONDAY THAN ANTICIPATED...CONFIDENT ENOUGH TO TWEAK MAX TEMPS
UP SLIGHTLY OVER THE WEST AND NORTH. WENT ROUGHLY 3 TO 5 DEGREES
ABOVE THE WARMEST GUIDANCE TODAY. WITH THE DRIER DEW POINTS AND RH
VALUES COMBINED WITH THE GUSTY SOUTHWEST WINDS...DECIDED TO UPGRADE
TO A RED FLAG WARNING. SEE FIRE WEATHER DISCUSSION FOR FURTHER
DETAILS.

.LONG TERM.../TONIGHT THROUGH MONDAY/...
ISSUED AT 400 AM CDT TUE MAY 14 2013

THE FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE STATE
OVERNIGHT BEFORE STALLING IN THE ZONAL FLOW JUST SOUTH INTO
MISSOURI ON WEDNESDAY. MOISTURE REMAINS QUITE LIMITED WITH THE
SYSTEM. ANY SHOWERS AND THUNDERSTORMS THAT DO FORM WILL BE
EXTREMELY HIGH BASED AND ABOVE THE PRIMARY AREA OF FORCING. THIS
COMBINED WITH THE LACK OF ASSOCIATED MOISTURE WILL KEEP ANY
ACTIVITY QUITE SPARSE. BROAD AREA OF LOW PRESSURE WILL BECOME
REFOCUSED OVER WYOMING AND THE WESTERN DAKOTAS THURSDAY INTO
FRIDAY. THIS WILL HELP DRIVE THE FRONTAL BOUNDARY BACK NORTH AS A
WARM FRONT. PRECIPITATION CHANCES WILL CONTINUE MAINLY OVER THE
SOUTH WEDNESDAY BEFORE SPREADING BACK NORTH WITH THE FRONTAL
PASSAGE THROUGH THE END OF THE WEEK.

HAVE MAINTAINED THUNDERSTORM CHANCES ON SATURDAY THOUGH THE SIGNS
BEGINNING TO POINT TO THE STATE BEING IN THE WARM SECTOR WITH THE
WARM FRONT MOVING NORTH OF THE STATE. WARM AIR ALOFT WOULD LEAVE A
FAIR AMOUNT OF CONVECTIVE INHIBITION TO OVERCOME ON SATURDAY.
BETTER CHANCE FOR THUNDERSTORMS AND POSSIBLY SEVERE WEATHER WOULD
BE SUNDAY AS A THE UPPER LEVEL RIDGE BEGINS TO BE SHOVED EAST BY
AN UPPER LEVEL SYSTEM ENTERING THE NORTHWESTERN CONUS. THIS WILL
INCREASE THE SOUTHWEST FLOW INTO THE STATE EARLY SUNDAY WITH A
COLD FRONT ARRIVING LATER IN THE DAY. CERTAINLY A FAVORABLE SETUP
FOR SURFACE BASED CONVECTION WITH THE PRIMARY THREATS OF WIND AND
HAIL WITH THE TRIPLE POINT WELL TO THE NORTH...BUT IT IS STILL
SEVERAL DAYS AWAY.

TEMPERATURES THROUGH THE PERIOD WILL BE SEASONAL TO ABOVE NORMAL.
POSSIBLY CLOUD COVER ON WEDNESDAY AND THURSDAY WILL HAVE AN IMPACT
ON TEMPERATURES. THURSDAY ESPECIALLY WILL BE COOLER THAN THE NORTH
DUE TO PRECIPITATION AND CLOUDS. LIKELY A RETURN TO THE 80S ON
SATURDAY WITH DEWPOINTS POSSIBLY RISING INTO THE 60S.

&&

.AVIATION...14/06Z
ISSUED AT 1145 PM CDT MON MAY 13 2013

VFR CONDITIONS THROUGH THE TAF PERIOD...WITH SOUTHERLY WINDS
INCREASING THROUGH THE DAY TUESDAY. WINDS TO BECOME MORE
SOUTHWESTERLY TO WESTERLY AS A FRONTAL BOUNDARY APPROACHES TUESDAY
EVENING. SCT-BKN150 HIGH CLOUDS POSSIBLE THROUGH THE PERIOD.

&&

.FIRE WEATHER...
STRONGEST WIND GUSTS AND LOWEST RELATIVE HUMIDITY VALUES ARE
EXPECTED BETWEEN NOON AND 7PM TODAY OVER WESTERN AND NORTHERN
PORTIONS OF THE FORECAST AREA. RH VALUES RANGING FROM 17 TO 22
PERCENT AND SUSTAINED WINDS AROUND 25 MPH OR SLIGHTLY HIGHER ARE
LIKELY DURING THE AFTERNOON. GFDI VALUES RANGES IN THE MODERATE TO
HIGH CATEGORY PAST NOON TODAY AND MAY BARELY BUMP INTO THE EXTREME
CATEGORY FOR A FEW HOURS BETWEEN 2PM AND 5PM THIS AFTERNOON.
MIXING HEIGHT LOOKS TO BE IN THE 3000 TO 3500 FEET LATE THIS
MORNING AND INTO THE AFTERNOON...WITH A SHORT STINT OF MIXING
HIGHER. REPLACED THE FIRE WEATHER WATCH WITH A RED FLAG WARNING
DUE TO THE VERY LOW RH VALUES...STRONG WINDS...AND FUELS NOT
ENTIRELY GREEN YET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...BEERENDS
FIRE WEATHER...PODRAZIK
Hazardous weather outlook, May 13, 3:27 PM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT MON MAY 13 2013

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-
142030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-
327 PM CDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO OVER 35
MPH...COMBINED WITH RELATIVE HUMIDITY LESS THAN 25 PERCENT...WILL
LEAD TO A HIGH FIRE WEATHER DANGER OVER MUCH OF THE AREA.

A FIRE WEATHER WATCH IS IN EFFECT FOR THE AREA FROM TUESDAY AFTERNOON
THROUGH EARLY TUESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST LATE TUESDAY
AFTERNOON AND EVENING. LOW THREAT FOR SEVERE WEATHER. PERIODS
THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY...WITH THE BEST
POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY.

IAZ027-028-037>039-048>050-060>062-072>075-082>086-092>097-142030-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
327 PM CDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 35
MPH...COMBINED WITH RELATIVE HUMIDITY BETWEEN 25 AND 30
PERCENT...WILL LEAD TO AN ELEVATED FIRE WEATHER DANGER OVER
PORTIONS OF THE AREA. THE STRONGEST WIND GUSTS AND LOWEST
RELATIVE HUMIDITY WILL BE NORTH OF INTERSTATE 80 AND WEST OF
INTERSTATE 35.

A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST LATE TUESDAY
AFTERNOON AND EVENING. LOW THREAT FOR SEVERE WEATHER. PERIODS
THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY...WITH THE BEST
POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE THIS WEEK AND INTO
THE WEEKEND.

REV

Nearby

Red Flag Warnings in Iowa, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.